TRIPAWDS: Home to 14161 Members and 1266 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » FACEBOOK » TWITTER » RANDOM BLOG
Bo's Story

Week 2 Post-Surgery

Unfortunately, Week 2 post-surgery did not go as smoothly as Week 1. Bo would not eat or drink anything and he was very unresponsive. He would not even pick his head up when we came into the room. I started using a dropper to squirt some water into his mouth to try to keep him hydrated. He went out to the bathroom once each of these days, and as for moving around, the bathroom trips were about it. My husband and I suspected that his mood had much to do with all of the medication. I took a video of Bo’s lethargy and made a vet appointment to get him checked out.

http://www.youtube.com/watch?v=XXwujSaA2m0

On Day 9, we went to the vet and it turns out the video came in handy because Bo decided to be his perky self again! I knew I would need proof that he was being mopey. Happier, but still moving a little slowly, the vet techs got him to eat some wet food and drink water. The vet was in agreement with us and thought that the meds could be making him feel yucky. We decided to start weening him off of the Gabapentin and cut the Tramadol down to two doses a day instead of three. They said to keep in mind that he may be having liver issues and to keep giving him the liver chews. They want to check the liver levels again in a month or so. They weighed him and he is down to 90 lbs…good news for those 3 legs. Also, they went ahead and took his stitches out a day early because everything looked great!

Days 10-14 have seen a slight improvement in his mood, but he is still not back to being his crazy self. He is having much more difficultly getting around and his back legs are very shaky. His appetite has improved though; we are adding a half of a can of wet food to his dry food and that seems to perk up his interest for meals. He is spending a lot of time sleeping in the guest bathroom, which he never used to do before. He kicks the bathmat out of the way and and sprawls out in the corner by the tub and wall. I was concerned about this at first because we don’t usually spend much time on that side of the house, but we think it just may be a cool place to hang out. We are having 100+ degree weather down here in Florida and the cooler tile may just feel better to him. At least that is what we are hoping… Also on Day 14, the vet called and said to knock the Tramadol down some more. So we will give him 1 full dose, but split it in to 2 times a day. Also, she said to stop the Gabapentin all together. So…we were at 17 pills a day after surgery and now we are down to 3 and hoping to see some major mood improvements!

Still feeling crummy, but getting some fresh (hot!) air.

That brings us to today…15 days post-surgery. I have been feeding off of Bo’s mopey mood a little bit, but when I came home from work today, he was up and RAN over to see me! Didn’t that just make my day!! He as been approved to start swimming again, but he just hasn’t been in the mood. Hopefully, lowering the meds will make him happier and want to do some fun activities again.

Did anyone else experience mood changes in their tripawd pups after surgery? Did they ever get back to their “normal” personalities?

I am hopeful that each day will mark more positive progress. Getting Bo’s story out of my head and “on paper”, so to speak, has helped with my mood tremendously!

13 Comments »

  1. admin Said,

    June 15, 2011@ 10:14 pm      Reply

    Most members report seeing major improvements in their dogs’ personalities once totally weened off the meds. And many seek out a cool spot for comfort, that just usually happens to be a hard tile floor.

    FYI: Make your videos public on YouTube and they will automatically embed right here in your blog, instead of converting to the “unlisted video” link like above.

    • meghanhowell17 Said,

      June 16, 2011@ 4:55 pm      Reply

      Thank you all for the support!

  2. Jackie Said,

    June 15, 2011@ 7:21 pm      Reply

    We definitely saw a change in Abby’s personality post-surgery. She went through a few days of just wanting to be away from us all. I was just looking back at her blog to see when she first started to act a little more like herself and the first glimpses (only glimpses mind you) of her old puppy self were at about 11 or 12 days in. By two to 2 1/2 weeks she was really back to her old self. Hope you find Bo more like himself quickly.

    Jackie, Abby’s mom

  3. CatiesMom Said,

    June 15, 2011@ 7:52 pm      Reply

    Poor guy. Admin’s right; the drugs can do funny things to their moods and energy levels. It’s tough to be doped up all the time. Hope he bounces back once he’s off of them!

    And wow, that’s pretty hot. I’d be sprawled out on hard tile myself. 🙂

  4. Dakota Dawg Said,

    June 15, 2011@ 8:52 pm      Reply

    I noticed similar mopiness in Dakota, too. And yes, the leg shakiness was also present. It went away mostly, but D still shakes a bit if he stresses himself, and he’s at 4 months now. He also now sleeps almost exclusively on my hard (but cool) kitchen tile or wood entry floor. And he has a bed.

    Because D is 9, I kind of doubt that he’ll ever be fluid and smooth again, but I’m ok with that. He is happy. I knew he was ok when he started playing with my other dog, and that took about 2 months or more. So don’t get discouraged. The answer to your big question is “yes, he’ll come back to you.”

    I think of it as a new normal. It won’t be the same, but there’s no reason to think of it as wrong or negative. Hey, he’s alive. I’m good with that.

    Shari

  5. chilidawg Said,

    June 15, 2011@ 9:01 pm      Reply

    As Chili gradually came off his meds his personality came back. Don’t worry, he’ll be back to his old self soon 🙂

  6. maggie Said,

    June 15, 2011@ 10:01 pm      Reply

    Your dog’s story sounds very similar to my dog’s recovery period too. Darn near identical actually. Did they take his temperature by chance? My dog had a low grade fever for 2 weeks, which was a big part of her problem not eating. But he sounds like he’s improving now!!! Yay!!

    Tracy, Maggie’s Mom

    • meghanhowell17 Said,

      June 16, 2011@ 4:48 pm      Reply

      They took his temperature 4 days after surgery and 9 days after at his check-ups. They didn’t say anything was abnormal. That would explain loss of appetite though!

  7. etgayle Said,

    June 15, 2011@ 10:02 pm      Reply

    we found the tramadol was a very ‘loopy high’. once gayle was off of it, she was much more ‘herself’. give bo time, he has a monkey on his back….

    charon & gayle

  8. tatespeeps Said,

    June 15, 2011@ 10:24 pm      Reply

    Oh yeah, we had moods. Week 3 he started to come around. Hang in there, the end is in sight.

  9. Caitlin Said,

    June 16, 2011@ 10:59 am      Reply

    So sorry about Bo 🙁 He looks like a trooper though!

  10. Tammy R Said,

    June 16, 2011@ 11:19 am      Reply

    I came across your blog from Caitlin at Healthy Tipping Point on her twitter account. I just wanted to say that you are an angel for doing all you can do to help Bo and not give up on him. I too am an animal lover and would do anything for my pets. I don’t know you but I have the utmost respect for you and your love for animals. Sending lots of cyber hugs to Bo!

  11. Julie @ Peanut Butter Fingers Said,

    June 16, 2011@ 4:05 pm      Reply

    your dog is absolutely beautiful. your love for him is wonderful to read about. i wish him all the best health in the world.


RSS feed for comments on this post · TrackBack URI

Leave a Comment

Bo's Story is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » FACEBOOK » TWITTER » RANDOM BLOG